North Dakota, 2005

Tornadoes and Hail in North Dakota, June 19, 2005

June 19, 2005 · NWS FGF · 55 events in 6 counties and zones

48 thunderstorm wind, 4 hail, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$11 million
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 3:25 AM CST, 20 minutes earlier.

Area forecast discussion, Jun 19, 3:25 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 AM CDT SUN JUN 19 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM IS CENTERED
NEAR RAP...WITH AN INVERTED TROF EXTENDING ALONG A BIS-DVL-YWG LINE.
LATEST AREA RADARS SHOW SEVERE CONVECTION MOVING THROUGH CENTRAL ND
AT THIS TIME. WITH THESE STORMS HAVING A HISTORY OF HAIL AND HIGH
WINDS...CURRENT SR THUNDERSTORM WATCH FOR PART OF NE ND IS STILL
VALID UNTIL 8AM. WHEN COMPARING MODELS...ALL ARE PRETTY SIMILAR...
BUT WITH ETA APPEARS TO HAVE INITIALIZED CONVECTION BETTER AND GFS
HAS FEEDBACK PROBLEMS LATER ON...SO LEANED TOWARDS ETA SOLUTION.
MODEL SOUNDINGS KEEP AREA QUITE UNSTABLE THROUGHOUT THE DAY...WITH
HIGH CAPE VALUES. THE FRONTAL BOUNDARY IS SLOW IN MOVING E...SO IT
LINGERS OVER THE AREA INTO MON...KEEPING THE POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAIN IN THE FORECAST.

THE BIGGEST CHALLENGE TODAY IS WHAT WILL HAPPEN WITH THE 700MB CAP.
IT CURRENTLY APPEARS THAT CAP WILL HOLD OVER SE ND AND WC MN THROUGH
MUCH OF THE DAY AND EVEN POSSIBLY INTO THIS EVENING...KEEPING THIS
PORTION OF THE AREA DRY...WITH PLENTY OF HEATING OCCURRING. THIS
HEAT IN COMBINATION WITH DEWPOINTS AROUND 70...WILL RESULT IN HEAT
INDICES RISING TO AROUND 100. THUS...DAY SHIFT WILL HAVE TO CONTINUE
TO MONITOR THIS AREA FOR POSSIBLE HEAT ADVISORY FOR THIS AFTERNOON.

THETA-E RIDGE AND SURFACE MOISTURE FLUX CONVERGENCE HANG ALONG THE
FRONTAL ZONE INTO MONDAY...WITH PW VALUES REMAINING AROUND 1.5
INCHES. SO...WILL UPDATE AND REISSUE ESF. FINALLY ON MON
NIGHT...HIGH PRESSURE BUILDS IN...PUSHING THE LOW AND THE CHANCES
FOR THUNDERSTORMS TO THE S AND E OF THE REGION. THE HIGH DOMINATES
THE WEATHER INTO WED. THE NEXT CHANCE OF THUNDERSTORMS BRUSHES THE
AREA ON WED. WHEN LOOKING AT THE EXTENDED FORECAST...THERE STILL IS
PRETTY GOOD CONTINUITY...WITH THE NEXT LOW PRESSURE SYSTEM TRACKING
ACROSS S CANADA AND DRAGGING A FRONT THOUGH THE REGION AND
ADDITIONAL CHANCES FOR PRECIPITATION. THUS...ONLY  MINIMAL CHANGES
NEEDED IN EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HYDROLOGIC OUTLOOK FOR ALL ND COUNTIES.
MN...HYDROLOGIC OUTLOOK FOR ALL MN COUNTIES.

&&

NG
Hazardous weather outlook, Jun 18, 2:35 PM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
335 PM CDT SAT JUN 18 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191147-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
335 PM CDT SAT JUN 18 2005

...SEVERE THUNDERSTORMS ARE POSSIBLE IN EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT AND SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN NORTH
DAKOTA AND EXTREME NORTHWESTERN MINNESOTA TONIGHT. THE MAIN SEVERE
WEATHER THREATS ARE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAIN.
HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL DURING THE
EVENING HOURS.

STORMS SHOULD DEVELOP ALONG A FRONTAL BOUNDARY IN NORTHCENTRAL NORTH
DAKOTA THIS EVENING...THEN SHIFT EASTWARD ACROSS NORTHEAST NORTH
DAKOTA THROUGH THE LATE EVENING. SEVERE STORMS MAY CONTINUE INTO
EXTREME NORTHWEST MINNESOTA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY AND
SUNDAY NIGHT. THE MAIN SEVERE WEATHER THREATS AREA HAIL...DAMAGING
WIND AND HEAVY RAIN.

A FRONTAL BOUNDARY WILL INTENSIFY ACROSS THE CENTRAL RED RIVER
VALLEY SUNDAY FORENOON AND PROVIDE A FOCUS FOR THUNDERSTORM
ACTIVITY...WITH A SEVERE WEATHER THREAT MAINLY IN THE AFTERNOON AND
EVENING HOURS.

THUNDERSTORMS CAN STILL BE ANTICIPATED OVER PARTS OF THE AREA ON
MONDAY AND AGAIN FROM WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

GUST

In the hours before

Special weather statement, Jun 19, 1:02 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
202 AM CDT SUN JUN 19 2005

NDZ006>007-014>015-024-191300-
BENSON ND-CAVALIER ND-EDDY ND-RAMSEY ND-TOWNER ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 498
IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BENSON                CAVALIER              EDDY
RAMSEY                TOWNER

INCLUDING THE CITIES OF DEVILS LAKE AND LANGDON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

48 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.

Hail, Benson

When
June 19, 3:45 AM CST
Where
Benson County, 3 mi NW of Esmond
Measured
1.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
48.067, -99.817

1.85 inches of rain was also reported.

Thunderstorm Wind, Benson

When
June 19, 3:50 AM CST
Where
Benson County, Esmond
Measured
66 kt (76 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
48.033, -99.767

Extensive tree damage was reported in and around Esmond. Power poles were snapped and power lines were down. The chimney on the Lutheran Church was knocked down. A wind sensor reached 76 mph before power was lost.

Tornado, Benson

When
June 19, 3:56 AM CST to 4:00 AM CST
Where
Benson County, 4 mi WNW of Esmond
Rating
F1
Path length
2 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
48.050, -99.850

This tornado originated in Pierce county. It crossed into Benson county near the southeast end of Long Lake. The tornado continued for 2 miles before lifting. The tornado tore up several trees near Long Lake and tore a roof off a shed. Another shed was damaged at a farmstead northeast of Long Lake. Peak winds were estimated at 110 mph.

Thunderstorm Wind, Benson

When
June 19, 4:00 AM CST to 4:20 AM CST
Where
Benson County, 5 mi NW of Esmond
Measured
96 kt (110 mph) estimated gust
Property damage
$6.5 million
Reported by
UTILITY COMPANY
Coordinates
48.083, -99.850

Downburst winds and tornadoes tore down 31 miles of 230 kV power transmission lines crossing far eastern Pierce and western Benson counties. The 25 mile section from the Pierce county line to 2 miles northwest of Minnewaukan was blown down between 5:00 am to 5:20 am CDT by winds of 90 to 110 mph. The Great River Power Company estimated property loss in Benson county at $6.45 million.

Thunderstorm Wind, Benson

When
June 19, 4:14 AM CST
Where
Benson County, 4 mi S of Harlow
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
48.117, -99.517

Tornado, Benson

When
June 19, 4:15 AM CST to 4:16 AM CST
Where
Benson County, 3 mi W of Harlow
Rating
F1
Path length
0.2 mi
Path width
100 yd
Reported by
GOVT OFFICIAL
Coordinates
48.167, -99.583

A brief touchdown occurred in a "bookend vortice" area along the north edge of a developing downburst wind core. The tornado was estimated to have maximum winds of around 110 mph.

Thunderstorm Wind, Benson

When
June 19, 4:16 AM CST
Where
Benson County, 1 mi N of Baker
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.183, -99.650

An NDAWN sensor reported a 72 mph wind gust.

Thunderstorm Wind, Benson

When
June 19, 4:17 AM CST
Where
Benson County, 3 mi SE of Harlow
Measured
96 kt (110 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.133, -99.467

An old barn was blown down and the roof was torn off a pole barn.

Thunderstorm Wind, Benson

When
June 19, 4:17 AM CST
Where
Benson County, 2 mi SE of Harlow
Measured
96 kt (110 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.150, -99.483

A barn was blown down.

Tornado, Benson

When
June 19, 4:18 AM CST to 4:19 AM CST
Where
Benson County, 9 mi W of Minnewaukan
Rating
F1
Path length
0.2 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
48.067, -99.450

A tornado briefly touched down in a shelterbelt north of the intersection of county roads 19 and 30. The tornado formed in a "bookend vortice" off the south edge of a developing downburst wind core.

Thunderstorm Wind, Benson

When
June 19, 4:19 AM CST
Where
Benson County, 5 mi NW of Minnewaukan
Measured
96 kt (110 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.117, -99.333

An older barn roof was torn off.

Thunderstorm Wind, Benson

When
June 19, 4:19 AM CST
Where
Benson County, 6 mi NW of Minnewaukan
Measured
96 kt (110 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.133, -99.350

Many large trees were snapped off. The roof was torn off a shed.

Thunderstorm Wind, Benson

When
June 19, 4:20 AM CST
Where
Benson County, 2 mi WNW of York
Measured
96 kt (110 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.333, -99.600

The roof was torn off a pole barn.

Thunderstorm Wind, Benson

When
June 19, 4:21 AM CST
Where
Benson County, 3 mi E of Leeds
Measured
96 kt (110 mph) estimated gust
Property damage
$600,000
Reported by
EMERGENCY MANAGER
Coordinates
48.283, -99.367

A large 80,000 bushel grain bin was blown down at the BTR elevator complex near the Niles railroad spur. A grain dryer and several smaller hopper bottom bins were also blown over.

Thunderstorm Wind, Benson

When
June 19, 4:21 AM CST
Where
Benson County, 2 mi SE of Brinsmade
Measured
96 kt (110 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.167, -99.283

A large barn was blown down along with numerous trees in a shelterbelt.

Hail, Ramsey

When
June 19, 4:22 AM CST
Where
Ramsey County, 3 mi S of Devils Lake
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.050, -98.850

Thunderstorm Wind, Benson

When
June 19, 4:22 AM CST
Where
Benson County, 1 mi NE of Brinsmade
Measured
96 kt (110 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.200, -99.300

Many large evergreen trees were blown down in a shelterbelt.

Thunderstorm Wind, Benson

When
June 19, 4:22 AM CST
Where
Benson County, 6 mi E of Leeds
Measured
96 kt (110 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
48.283, -99.300

A metal flag pole was bent over the strong winds.

Thunderstorm Wind, Ramsey

When
June 19, 4:22 AM CST
Where
Ramsey County, 3 mi S of Devils Lake
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.050, -98.850

Thunderstorm Wind, Benson

When
June 19, 4:23 AM CST
Where
Benson County, 3 mi E of Brinsmade
Measured
96 kt (110 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.183, -99.250

The roof was torn off a pole shed and the wall was blown out of a hay shed.

Thunderstorm Wind, Benson

When
June 19, 4:25 AM CST
Where
Benson County, 4 mi NNE of Brinsmade
Measured
96 kt (110 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.233, -99.283

The roof was torn off a pole shed.

Hail, Ramsey

When
June 19, 4:25 AM CST
Where
Ramsey County, 3 mi W of Penn
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.217, -99.150

Thunderstorm Wind, Benson

When
June 19, 4:28 AM CST
Where
Benson County, 7 mi NE of Brinsmade
Measured
96 kt (110 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.250, -99.217

A large barn was blown down.

Hail, Ramsey

When
June 19, 4:33 AM CST
Where
Ramsey County, Devils Lake
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.100, -98.850

Thunderstorm Wind, Ramsey

When
June 19, 4:33 AM CST
Where
Ramsey County, 4 mi SE of Starkweather
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.417, -98.817

Thunderstorm Wind, Ramsey

When
June 19, 4:40 AM CST
Where
Ramsey County, Garske
Measured
78 kt (90 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.367, -98.867

The Garske elevator was heavily damaged. Trees and power lines were down all around.

Thunderstorm Wind, Towner

When
June 19, 4:40 AM CST
Where
Towner County, 11 mi ESE of Cando
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.417, -98.983

5 trees were blown down in a shelterbelt. Shingle damage was reported on a house and several outbuildings.

Thunderstorm Wind, Ramsey

When
June 19, 4:45 AM CST
Where
Ramsey County, 4 mi SE of Starkweather
Measured
78 kt (90 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
48.417, -98.817

Many trees were blown down, some 4 to 5 feet in circumference. Several tree tops were twisted off.

Thunderstorm Wind, Ramsey

When
June 19, 4:45 AM CST
Where
Ramsey County, 3 mi SE of Starkweather
Measured
78 kt (90 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.417, -98.833

Numerous large trees were blown down. A garage was torn off its foundation and destroyed.

Thunderstorm Wind, Ramsey

When
June 19, 4:45 AM CST
Where
Ramsey County, Starkweather
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.450, -98.883

Many large trees were blown down or uprooted. Trees fell on homes and vehicles. A brick building in town was also damaged. A grain bin at the elevator was punctured, spilling grain on the ground.

Thunderstorm Wind, Ramsey

When
June 19, 4:50 AM CST
Where
Ramsey County, 5 mi NE of Starkweather
Measured
74 kt (85 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
48.500, -98.800

An observer reported 85 mph winds before the power went out. 100 feet of a quonset shed was damaged. Trees were snapped 20 feet off the ground. Six bins, a steel shed, a single garage, a 3-car garage, and a chicken house were also damaged.

Thunderstorm Wind, Ramsey

When
June 19, 4:53 AM CST
Where
Ramsey County, 5 mi SW of Hampden
Measured
79 kt (91 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
48.483, -98.733

A Davis weather system measured a peak wind speed of 91 mph until electricity was lost. Numerous trees were blown down.

Thunderstorm Wind, Ramsey

When
June 19, 4:57 AM CST
Where
Ramsey County, Hampden
Measured
78 kt (90 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
48.533, -98.650

A large 80,000 bushel grain bin was blown down at the Hampden elevator complex. The roof was also torn off the main elevator building. Numerous trees were snapped off or uprooted nearby.

Thunderstorm Wind, Walsh

When
June 19, 5:00 AM CST
Where
Walsh County, 3 mi N of Fairdale
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.533, -98.233

Large evergreen trees were snapped off in a shelterbelt.

Thunderstorm Wind, Ramsey

When
June 19, 5:00 AM CST
Where
Ramsey County, 2 mi SE of Hampden
Measured
89 kt (102 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.517, -98.617

A 103 mph wind gust was measured by a RAWS mesonet site.

Thunderstorm Wind, Cavalier

When
June 19, 5:08 AM CST
Where
Cavalier County, Loma
Measured
87 kt (100 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.633, -98.517

Power poles were snapped off and power lines were down. Numerous trees were uprooted or snapped off. The town elevator was also damaged.

Thunderstorm Wind, Cavalier

When
June 19, 5:10 AM CST
Where
Cavalier County, Nekoma
Measured
87 kt (100 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.583, -98.367

A grain elevator complex was damaged. Metal bins were also dented in.

Thunderstorm Wind, Cavalier

When
June 19, 5:15 AM CST
Where
Cavalier County, Langdon
Measured
78 kt (90 mph) estimated gust
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
48.750, -98.367

Many 100 foot tall evergreen trees were uprooted. A pole barn was blown down and the roof was blown off a mobile home. Many other trees were snapped, with their trunks laying toward the northeast. The grain elevator sustained some minor damage.

Thunderstorm Wind, Cavalier

When
June 19, 5:16 AM CST
Where
Cavalier County, 1 mi E of Langdon
Measured
75 kt (86 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.750, -98.350

An NDAWN mesonet sensor reported an 86 mph wind gust. A tree fell on a building and another large evergreen was blown down.

Thunderstorm Wind, Cavalier

When
June 19, 5:17 AM CST
Where
Cavalier County, Osnabrock
Measured
75 kt (86 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
48.667, -98.150

Shingles and metal siding were torn from a house. The town elevator lost part of its tin roof and two 40,000 bushel grain bins were damaged.

Thunderstorm Wind, Cavalier

When
June 19, 5:20 AM CST
Where
Cavalier County, 7 mi E of Langdon
Measured
96 kt (110 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
48.750, -98.217

A barn was blown down. Two grain bins were ripped from their foundations, with debris blown downwind for a quarter mile. Numerous trees were uprooted or snapped off. Shingles were torn from houses and basement windows were broken.

Thunderstorm Wind, Cavalier

When
June 19, 5:20 AM CST
Where
Cavalier County, 3 mi N of Langdon
Measured
75 kt (86 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.800, -98.367

Flying debris was reported in a yard. Two trees were uprooted.

Thunderstorm Wind, Walsh

When
June 19, 5:22 AM CST
Where
Walsh County, 8 mi ENE of Fairdale
Measured
75 kt (86 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.533, -98.067

Large tree branches were blown down.

Thunderstorm Wind, Cavalier

When
June 19, 5:25 AM CST
Where
Cavalier County, 6 mi N of Langdon
Measured
75 kt (86 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.833, -98.367

Several grain bins were blown down.

Thunderstorm Wind, Pembina

When
June 19, 5:25 AM CST
Where
Pembina County, Walhalla
Measured
75 kt (86 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
GOVT OFFICIAL
Coordinates
48.917, -97.900

Widespread tree damage was reported in Walhalla. One tree fell on a tent in Walhalla, injuring one man. The other person in the tent was able to go for help. Widespread power outages occurred throughout the county. The Walhalla school building roof was heavily damaged. Flooding occurred in the school basement, due to the numerous holes in the roof. Emergency routes were blocked by fallen trees. Trees fell on cars, homes, garages, fences, and power lines.

Thunderstorm Wind, Pembina

When
June 19, 5:27 AM CST
Where
Pembina County, 2 mi S of Mountain
Measured
65 kt (75 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
48.650, -97.850

Large tree branches were blown down.

Thunderstorm Wind, Pembina

When
June 19, 5:30 AM CST
Where
Pembina County, Neche
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.983, -97.533

70 mph winds blew down several tree branches.

Thunderstorm Wind, Pembina

When
June 19, 5:30 AM CST
Where
Pembina County, 4 mi NE of Walhalla
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.950, -97.833

A 77 mph wind gust was measured by an NDAWN wind sensor.

Thunderstorm Wind, Pembina

When
June 19, 5:32 AM CST
Where
Pembina County, 7 mi NW of Cavalier
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.867, -97.733

75 mph wind gusts were reported, with several trees down.

Thunderstorm Wind, Cavalier

When
June 19, 5:35 AM CST
Where
Cavalier County, 6 mi NNW of Vang
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.983, -98.167

Many trees were blown down in the Pembina Hills Wildlife Area.

Thunderstorm Wind, Pembina

When
June 19, 5:35 AM CST
Where
Pembina County, Hensel
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.683, -97.650

The chimney was blown off a house.

Thunderstorm Wind, Pembina

When
June 19, 5:40 AM CST
Where
Pembina County, Cavalier
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.800, -97.617

Metal trim was torn off the Pembina county Emergency Operations Center.

Thunderstorm Wind, Pembina

When
June 19, 5:48 AM CST
Where
Pembina County, 1 mi N of Neche
Measured
76 kt (87 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
49.000, -97.533

An 87 mph wind gust was measured at the Neche/Gretna port of entry.

Thunderstorm Wind, Pembina

When
June 19, 5:58 AM CST
Where
Pembina County, Pembina
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.967, -97.250

Numerous trees and power lines were blown down. Several small buildings were moved off their foundations.

Thunderstorm Wind, Pembina

When
June 19, 6:00 AM CST
Where
Pembina County, 1 mi N of Pembina
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.983, -97.250

A 77 mph wind gust was measured at the Pembina port of entry.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461482, 5461483, 5461484, 5461485, 5461536, 5461537, 5461538, 5461539, 5461540, 5461541, 5461542, 5461543, 5461544, 5461545, 5461546, 5461547, 5461548, 5461549, 5461550, 5461551, 5461552, 5461553, 5461554, 5461555, 5461556, 5461619, 5461620, 5461621, 5461622, 5461623, 5461624, 5461625, 5461626, 5461627, 5461628, 5461629, 5461630, 5461631, 5461632, 5461700, and more.